Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 18, 2018, 12:09 PM MST for Coconino County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2018, 12:09 PM MST (19:09 UTC)
- Expired
- Jul 18, 2018, 12:45 PM MST
- In force
- 36 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 10:24 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 18, 10:24 AM MST, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1024 AM MST Wed Jul 18 2018 .SYNOPSIS...Expect a good chance of afternoon and evening showers and thunderstorms through at least Saturday. The greatest coverage and highest potential for stronger storms will be over Coconino and Yavapai counties where areas of heavy rain could lead to flooding. && .UPDATE...No major updates were made to the forecast this morning. Debris clouds from overnight thunderstorm activity continue to dissipate and move northwestward this morning which will allow for plenty of afternoon heating and destabilization today. Scattered to numerous slow moving storms this afternoon will produce areas of heavy rain. The greatest threat for flash flooding continues to be across Coconino and especially Yavapai Counties where the most saturated soils are. A few stronger downdrafts are also possible this afternoon, primarily across central and western Arizona. && .DISCUSSION... For Today - plenty of residual cloud cover will be found across much of the area through late morning. Storms should develop first across the White mountains ( as it's clear there now), and then spread slowly to other high terrain sites through the afternoon. Storm motion should be to the west at less than 10 mph. The GFS model upper level streamlines show a weak inverted trough feature across northwest Coconino county this afternoon and evening, not confident this feature will develop but its something to watch for. Thursday through Saturday...the main story is deep monsoon moisture overhead with very slow steering flow. Steering flow should remain easterly through Thursday and then turning more southerly for Friday and Saturday. This should keep the deeper moisture across the western and central portions of the state, with storms motions from south to north. Little change in forecast sounding convective parameters on Saturday vs today and storm chances were raised for the high country. Sunday through Tuesday...Progs are in fair agreement for this period showing the mid level high pressure circulation strengthening over New Mexico with drier air aloft over Arizona. Made no changes to the extended, which has only a slight chance of tstorms, and max temperatures 2 to 5 degrees above normal for the dates. && .AVIATION...For the 18Z package...Expect sct-nmrs shra/tsra and isold +tsra from 18Z-19Z until 02Z-04Z, decreasing activity after 04Z. Storm activity favoring Yavapai and Coconino counties, with a secondary maxima possible this evening over southern Navajo and Apache counties. The strongest storms will produce localized MVFR/IFR conditions. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered to numerous afternoon and evening showers and thunderstorms today and Thursday. Storm motion will generally be east to west, with portions of Coconino and Yavapai counties likely seeing the most activity. Friday through Sunday...Flow becomes more southerly during this period, ensuring that deep moisture remains in at least the western and central zones. Somewhat dryer conditions may begin to develop Sunday as flow turns more westerly. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCT/DL AVIATION...Peterson FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Jul 18, 8:56 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
856 AM MST WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLASH FLOOD LEES FERRY 36.87N 111.59W
07/18/2018 COCONINO AZ OFFICIAL NWS OBS
A STREAM GAUGE AT LEES FERRY, WHERE THE
PARIA RIVER REACHES THE COLORADO RIVER,
REACHED A PEAK STAGE OF 7.82 FEET WITH A
PEAK FLOW OF 1,436 CFS. THIS WAS ABOUT A 3
FOOT RISE OF WATER IN THIS LOCATION.
&&
MCTLocal storm report, Jul 18, 9:14 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
914 AM MST WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND GST 4 S YARNELL 34.16N 112.74W
07/17/2018 E65 MPH YAVAPAI AZ PARK/FOREST SRVC
RAWS AUTOMATED STATION REPORTED PEAK WIND
GUST.
&&
MCTSpecial weather statement, Jul 18, 11:29 AM MST, 40 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1129 AM MST WED JUL 18 2018 AZZ015-181900- Western Mogollon Rim- 1129 AM MST WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL NOON MST... At 1128 AM MST, National Weather Service Doppler radar was tracking a strong thunderstorm over Fort Valley, or 7 miles northwest of Flagstaff. This storm was nearly stationary. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Fort Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3532 11173 3525 11165 3520 11170 3525 11182 TIME...MOT...LOC 1828Z 032DEG 3KT 3525 11172
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:35 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 40 min |
| Jul 17, 6:54 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 17, 7:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 49 min |
| Jul 17, 9:32 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 10:19 PM MST | Special Weather Statement | FGZ | Yavapai | 26 min |
| Jul 17, 10:52 PM MST | Special Weather Statement | FGZ | Yavapai | 38 min |
| Jul 18, 11:29 AM MST | Special Weather Statement | FGZ | 31 min | |
| Jul 18, 12:22 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 18, 1:00 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 1:42 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 2:02 PM MST | Special Weather Statement | FGZ | Yavapai | 58 min |
| Jul 18, 2:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Jul 18, 2:36 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Jul 18, 2:44 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 18, 2:58 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 47 min |
| Jul 18, 4:07 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 18, 4:12 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Jul 18, 4:58 PM MST | Special Weather Statement | FGZ | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.